Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 227, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 7:21 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 20, 2000, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:45 PM CDT | Thunderstorm Wind 52 E | Beardsley, KS | |
| Jul 20, 7:55 PM CDT | Thunderstorm Wind 63 E | Wheeler, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1128 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -4.5
The text
As transmitted, in the capitals the NWS used until 2016.
749 WUUS53 KGLD 210023 SVRGLD KSC023-153-210115- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 721 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 815 PM CDT * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF MCDONALD...OR ABOUT 7 MILES SOUTH OF BENKELMAN...MOVING SOUTHEAST AT 10 MPH. THERE ARE SEVERAL OTHER THUNDERSTORMS...SOME SEVERE...MOVING SOUTHEAST INTO THESE COUNTIES. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIRD CITY AT 755 PM CDT BEARDSLEY...MCDONALD AT 815 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...WHEELER...ST. FRANCIS... LUDELL...HERNDON...BLAKEMAN AND ATWOOD. THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT UNTIL MIDNIGHT CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ COLEMAN LAT...LON 3997 10194 3964 10194 3961 10078 3999 10077
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:47 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 20, 5:47 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 447 PM MDT THU JUL 20 2000 UPDATED THE ZONES TO INCLUDE TORNADO WATCH FOR ALL OF NW KS AND SW NE. 88D WAS SHOWING SEVERE TSRAS ABOUT TO ENTER YUMA COUNTY. .GLD...FLASH FLOOD WATCH IN EFFECT FOR GOVE...GREELEY...LOGAN... SHERIDAN...WALLACE...WICHITA COUNTIES IN KANSAS UNTIL MIDNIGHT MDT (1 AM CDT). VP
In the hours before
Special weather statement, Jul 20, 2:34 PM CDT, 4 hours 47 minutes before
COZ090>092-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 134 PM MDT THU JUL 20 2000 ...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF EASTERN COLORADO THROUGH 9 PM MDT. THIS WATCH COVERS YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN COLORADO. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN EASTERN COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS STATION FOR THE LATEST WEATHER INFORMATION. MENTZER
Local storm report, Jul 20, 4:22 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 15 E ATWOOD KS .75 INCH HAIL
07/20/00 RAWLINS REPORTED BY STORM
SPOTTER.
0210 PM 5 E ATWOOD KS .88 INCH HAIL
07/20/00 RAWLINS REPORTED BY FIRE AND
RESCUE.
0215 PM 6 E ATWOOD KS 1 INCH HAIL
07/20/00 RAWLINS REPORTED BY PUBLIC.
0252 PM CEDAR BLUFFS KS 1.75 INCH HAIL
07/20/00 DECATUR REPORTED BY PUBLIC.
0305 PM 4 W DANBURY NE .75 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
0315 PM 4 W DANBURY NE 1 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
0315 PM 11 N NORCATUR KS .88 INCH HAFIL
07/20/00 DECATUR REPORTED BY STORM
SPOTTER.
DORN
NLocal storm report, Jul 20, 4:27 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
z
0323 PM DANBURY NE 1 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
DORN
NSpecial weather statement, Jul 20, 5:28 PM CDT, 1 hour 53 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-210500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU JUL 20 2000
...A TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA...
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT
CDT). THIS WATCH COVERS THE FOLLOWING COUNTIES IN NORTHWEST KANSAS
AND NEBRASKA:
IN KANSAS: CHEYENNE, RAWLINS, DECATUR, NORTON, SHERMAN, THOMAS,
SHERIDAN, GRAHAM, WALLACE, LOGAN, GOVE, GREELEY, WICHITA
IN NEBRASKA: DUNDY, HITCHCOCK, RED WILLOW
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN EASTERN
COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR
THIS STATION FOR THE LATEST WEATHER INFORMATION.
THEDELocal storm report, Jul 20, 6:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 1 NE CALVERT KS 1.75 INCH HAIL
07/20/00 NORTON REPORTED BY PUBLIC.
0430 PM 4 NE NORTON KS 1.75 INCH HAIL
07/20/00 NORTON REPORTED BY PUBLIC.
0440 PM ALMENA KS 1 INCH HAIL
07/20/00 NORTON REPORTED BY STORM
SPOTTER.
0506 PM YUMA CO 1.75 INCH HAIL
07/20/00 YUMA REPORTED BY STORM
SPOTTER.
0506 PM YUMA CO 1 INCH HAIL
07/20/00 YUMA REPORTED BY STORM
SPOTTER.
0508 PM YUMA CO 1.75 INCH HAIL
07/20/00 YUMA REPORTED BY EMERGENCY
MANAGEMENT.
DORN
NLocal storm report, Jul 20, 7:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM YUMA CO .75 INCH HAIL AND
07/20/00 YUMA 60 MPH WIND GUST
REPORTED BY STORM
SPOTTER.
0542 PM STRATTON NE 1 INCH HAIL
07/20/00 HITCHCOCK REPORTED BY STORM
SPOTTER.
0555 PM 5 NW WRAY CO 1.75 INCH HAIL
07/20/00 YUMA REPORTED BY STORM
SPOTTER.
DORN
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Jul 20, 8:16 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| Jul 20, 8:40 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 65 min |
| Jul 20, 8:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 54 min |
| Jul 20, 9:24 PM CDT | Tornado Warning | GLD | Gove, Logan | 51 min |
| Jul 20, 9:46 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.